Texas, 2018

Funnel Cloud in Texas, August 27, 2018

August 27, 2018 · NWS HGX · 1 event in 1 county or zone

A funnel cloud was sighted in Baytown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A funnel cloud was sighted in Baytown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 27, 5:20 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 27, 5:20 AM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
620 AM CDT Mon Aug 27 2018

.AVIATION...
Early morning scattered showers have developed over the southern
half of the CWA and will likely continue through the morning as
Gulf moisture continues to push into Southeast Texas. Patchy MVFR
fog around the Houston Metro area will quickly mix out after
sunrise. Showers will transition to isolated thunderstorms this
afternoon, but confidence in placement and timing is too low at
this point for PROB30 groups. Brief heavy rainfall and gusty winds
are possible with the strongest storms. Winds pick up again this
afternoon with tight pressure gradient and passing seabreeze.
Otherwise, VFR expected through the TAF period.

22

&&

.PREV DISCUSSION... /ISSUED 501 AM CDT Mon Aug 27 2018/

DISCUSSION...
Light moist onshore flow in place this morning with temperatures
little different from the last few nights - mid to upper 70s/lower
to mid 80s on the coast. Scattered showers have been developing
over the eastern coastal waters to south of LCH. Upper level
ridging over NETX and an upper trough over the western Gulf. The
upper trough will move steadily westward today and Tuesday. This
in turn will help to drag in increasing moisture with PW rising
from 1.7 this morning to 2.1 by Tuesday afternoon. With the
increase in moisture should come an increase in rain chances.
Diurnally driven convection should be the norm this week. Rain
chances into the 30 to 50 percent range with lower chances to the
northwest and highest near the coast peaking Wednesday through
Sunday. Upper flow becomes northeasterly and weak short waves
should enhance rain chances as they move through the coastal area
but the timing of these is unlikely to be well resolved at this
time. Suffice it to say the chances for rain are increasing and
the region should get some much needed rainfall in the coming
week. Temperatures will be down a degree or two from the high
values a few days ago and a few sites if the rain shows up in a
timely matter could hold afternoon temperatures in the 80s. The
extended guidance has been indicating a weakness sliding across
the southern Gulf with radically different levels of organization
Sunday through Wednesday next week. Keep in mind that often the
extended guidance waffles around spurious solutions - is it
possible yes is it something to get worried about not yet - but
aware of yes.

45

MARINE...
High pressure over the Southeast U.S. will maintain the onshore flow
through the upcoming week. Onshore winds may approach SCEC criteria
at times overnight through the next week. Periods of showers and
thunderstorms are expected through the forecast period as deeper
moisture in the Eastern Gulf spreads into Texas. Expect locally
higher winds and waves in any storms.

22

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      99  75  97  76  96 /  10   0  10   0  20
Houston (IAH)              95  77  94  78  93 /  30  10  30  10  50
Galveston (GLS)            91  82  91  82  90 /  30  20  40  20  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...45
Aviation/Marine...22
Hazardous weather outlook, Aug 27, 4:48 AM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
548 AM CDT Mon Aug 27 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-281100-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
548 AM CDT Mon Aug 27 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Hot weather this afternoon with heat index readings of 104 to 107.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered showers and thunderstorms Wednesday through Sunday with
brief heavy downpours and gusty winds. No flooding is expected.
Lightning safety is important to focus on with these fast
developing storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Houston radar (KHGX), 32 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Harris

When
August 27, 8:30 AM CST
Where
Harris County, 0.52 mi S of Stewart Hgts
Reported by
Social Media
Coordinates
29.742, -94.971

A funnel cloud was sighted in Baytown.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769250.